Send to:

Choose Destination
See comment in PubMed Commons below
J Consult Clin Psychol. 2007 Oct;75(5):785-94.

Mental health and substance use disorders among Latino and Asian American lesbian, gay, and bisexual adults.

Author information

  • 1Department of Epidemiology, University of California, Los Angeles, CA 90095-1772, USA.


Growing evidence suggests that lesbian, gay, and bisexual adults may be at elevated risk for mental health and substance use disorders, possibly due to anti-gay stigma. Little of this work has examined putative excess morbidity among ethnic/racial minorities resulting from the experience of multiple sources of discrimination. The authors report findings from the National Latino and Asian American Survey (NLAAS), a national household probability psychiatric survey of 4,488 Latino and Asian American adults. Approximately 4.8% of persons interviewed identified as lesbian, gay, bisexual, and/or reported recent same-gender sexual experiences. Although few sexual orientation-related differences were observed, among men, gay/bisexual men were more likely than heterosexual men to report a recent suicide attempt. Among women, lesbian/bisexual women were more likely than heterosexual women to evidence positive 1-year and lifetime histories of depressive disorders. These findings suggest a small elevation in psychiatric morbidity risk among Latino and Asian American individuals with a minority sexual orientation. However, the level of morbidity among sexual orientation minorities in the NLAAS appears similar to or lower than that observed in population-based studies of lesbian, gay, and bisexual adults.

(PsycINFO Database Record (c) 2007 APA, all rights reserved).

[PubMed - indexed for MEDLINE]
Free PMC Article

Publication Types, MeSH Terms, Grant Support

Publication Types

MeSH Terms

Grant Support

PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for American Psychological Association Icon for PubMed Central
    Loading ...
    Write to the Help Desk